Jump to content
CrazyBoards.org

Sign in to follow this  
Cyclingsarah

Doctor won't prescribe me lithium

Recommended Posts

Hi guys,

So I've been depressed and have had severe anxiety for 3 years. Antidepressants make me hypomanic (kinda) and triggers unstable mood. I don't fit in the usual description of bipolar, but there is definitely something not right about the way i react to antidepressants - feeling high, warm, racing thoughts x 100, gets overly chatty etc. 

 

I've tried the following moodstabilizers

Lamotrigine (disaster)

Trileptal

Gabapentin

Abilify (made me hypomanic)

Seroquel (made me hypomanic)

Depakote/valproate (still taking)

 

This depression is killing me, but my p.doc. won't prescribe me lithium. Tried two different doctors. What are your thoughts?

Share this post


Link to post
Share on other sites

 Well, lithium is a valid augmentation for major depressive disorder and used to be done all the time. The fact that 2 doctors refuse to prescribe you lithium leads me to wonder if you have had blood tests that show a problem with your thyroid or kidneys. In that case, doctors won't prescribe lithium unless you are clearly bipolar and unless other mood stablizers have been tried.

Share this post


Link to post
Share on other sites
18 minutes ago, jt07 said:

 Well, lithium is a valid augmentation for major depressive disorder and used to be done all the time. The fact that 2 doctors refuse to prescribe you lithium leads me to wonder if you have had blood tests that show a problem with your thyroid or kidneys. In that case, doctors won't prescribe lithium unless you are clearly bipolar and unless other mood stablizers have been tried.

All my blood work comes back perfect - always. No issues at all. They refuse because they think it's too heavy a drug for me, since I do not show all the classic symptoms of bipolar. But we've completely run out of options to treat my depressive symptoms, and I'm only getting worse. Already tried like 10 antidepressants, nothing works ?

Share this post


Link to post
Share on other sites

That's silly. As jt mentioned, lithium can be used to augment an antidepressant. Are you suicidal?  Because you could mention that to the doctor because lithium has anti-suicidal properties. I just started rexulti (which is technically an anti-psychotic but being used for depression and mood) and really like it. I also had help with latuda in terms of depression. These drugs are new though and may not be covered by your insurance. Good luck. 

  • Thanks 1

Share this post


Link to post
Share on other sites

I'm a bit suicidal. That's actually a good idea, to mention that. I will give it a go. Just feel like they aren't taking me serious enough. They keep saying lithium is last resort, and i'm like.. if this isn't last resort, then what is?? After having tried like 15 differents meds with no succes. Never heard of rexulti, but have heard about latuda. Isn't ltd supposed to be really activating, a lot like abilify?

Share this post


Link to post
Share on other sites

Lithium is not a last resort; I’m surprised that no one’s tried it yet. Usually someone would give that a go right near the start. It’s the gold standard for bipolar. 

Share this post


Link to post
Share on other sites
11 minutes ago, Gearhead said:

Lithium is not a last resort; I’m surprised that no one’s tried it yet. Usually someone would give that a go right near the start. It’s the gold standard for bipolar. 

That's what I've said to them severel times. It seems really strange to me ?

Share this post


Link to post
Share on other sites
13 hours ago, Gearhead said:

Lithium is not a last resort; I’m surprised that no one’s tried it yet. Usually someone would give that a go right near the start. It’s the gold standard for bipolar. 

My first inpatient I had this really good pdoc. He hated big pharma. He wouldn't even use a pen if it had a pharmaceutical company's name on it. Since I was in inpatient for a while we talked a lot. He complained that big pharma made the younger doctors think that all the new, expensive AAPs were "better" than lithium and he was concerned that many of them wouldn't even try lithium..

Share this post


Link to post
Share on other sites

i dont even truly believe im bipolar and im on lithium, fantastic fn medicince. Depakote is a bigger hitter than lithium imho, so is abilify...........Id really push if i were u , or perhap venture to the hospital and go IOP, PHP, INpatient...........get meds changed, suicide obv nothing to mess with

 

or keep dr searching what about a primary doctor prescribing it, sometimes u have a better rapport with ur primary doctor and can explain why you wanna try it

  • Like 1

Share this post


Link to post
Share on other sites
19 minutes ago, mmaryland said:

good your doc has some sense. here take all the lithium i have its about 6 months worth

Mmaryland, not a big fan of lithium?

Share this post


Link to post
Share on other sites

not really, my ex girlfriend got lithium toxicity, and I was on 1350mg a day when I took it. My vision changed and I had to get glasses, dry mouth, routine blood tests, small range of effective blood levels close to toxic levels. Lithium might be good in really low doses, I dont think its really necessary to prescribe 1350mg of lithium but I do want to learn more about the neuro-protective properties of lithium, and how it increases grey? matter in the brain... (could be white matter idk)

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

Sign in to follow this  

  • Similar Content

    • By MisterMelancholy
      I've been experiencing depersonalization frequently recently but I don't understand why. I probably don't fit the criteria of depersonalization disorder so the only other reason I could experience is if I used a psychedelic substance, which I do not. I've been wondering if depression is the cause of the depersonalization as it often, but not always, happens during MDD episodes. Could this be correct?
    • By MisterMelancholy
      Because of my depression, I like many people, have pitifully low self esteem.
      Ever since Iast year I been having a tendency to daydream of having a better life and various other powerfantasies I make up. When daydreaming my self esteem skyrockets and I feel good. But I kinda resent it because I hate vanity and I'm worried that having super high self esteem will make me arrogant and vain and grandiose. I also begin to kinda lose touch with reality and think that I'm above the rules and stuff like that. I'm worried about becoming egotistic.
      I had a debate about this 2 days ago with my therapist and she said that the daydreams aren't bad because it's better than having extremely low self esteem(paraphrased). I disagreed.
      So with all this in mind, is it an adaptive or maladaptive coping mechanism?
    • By mikl_pls
      My mood has been absolutely deplorable for the past month or so. I honestly don't know how to begin to describe how bad it is. I have a lot of the "negative" symptoms, a profound deficit of positive affect. Nothing in life gives me pleasure, suicidal thoughts begin to surface, and I sometimes descend further into psychotic depression. These are my depressive episodes. I don't know how else to paint the picture more thoroughly because I never know what to say, and it really bothers me when I'm like that when I'm around my boyfriend. I want to talk, but I can never think of anything to say, so I rely on him to start conversations.
      I don't get it... Dopamine has been posited to be a central neurotransmitter in the pathenogenesis of anhedonia, and I'm on multiple meds that supposedly on their own and in combinations with other meds I'm taking can treat anhedonia. What am I missing??
      I'm on Dexedrine up to 60 mg as needed, Vyvanse 50 mg, Wellbutrin 200 mg, Viibryd 40 mg (increases dopamine via postsynaptic 5-HT1A receptor stimulation), Vraylar 3 mg... What else could possibly help?
      There's no relief in sight when I'm like this.
    • By MisterMelancholy
      So I joined this forum to talk about my various mental health issues and try to find a solution or two with people who can relate. I been diagnosed with autism, clinical depression, and oppositional defiant disorder at various points in my life and I'm currently 16 years old at the time of this writing. I hope to have a great time with you guys.
    • By Cyclingsarah
      Hi guys,
      just started Lithium yesterday. I know it can take several weeks to work, but I already feel it clearing my head a bit.
      question tho. Can lithium make anxiety worse in the beginning - like SSRI’s? Because I now find myself very panicky
      I am also on lexapro and mirtazapine. 
×
×
  • Create New...